Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 242, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 4, 2008, 6:45 AM CDT for Buena Vista County, Cherokee County, Plymouth County, Iowa. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2008, 6:45 AM CDT (11:45 UTC)
- Expired
- Aug 4, 2008, 7:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Buena Vista County, IA, Cherokee County, IA, Plymouth County, IA
The radar
The Sioux Falls radar (KFSD), 144 km from the middle of the area, began a volume at 12:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 11.8 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3069 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2135 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 65 m²/s²
- 0-3 km storm-relative helicity
- 205 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 041145
SVRFSD
IAC021-035-149-041230-
/O.NEW.KFSD.SV.W.0242.080804T1145Z-080804T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
645 AM CDT MON AUG 4 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN BUENA VISTA COUNTY IN NORTHWEST IOWA
NORTHERN CHEROKEE COUNTY IN NORTHWEST IOWA
EAST CENTRAL PLYMOUTH COUNTY IN NORTHWEST IOWA
* UNTIL 730 AM CDT
* AT 645 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 9 MILES SOUTHWEST OF MARCUS TO
AURELIA...OR ALONG A LINE EXTENDING FROM 11 MILES EAST OF LE MARS
TO 12 MILES NORTHWEST OF STORM LAKE...MOVING NORTHEAST AT 31 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
MARCUS AROUND 655 AM CDT...
TRUESDALE...CLEGHORN AROUND 700 AM CDT...
LARRABEE AROUND 715 AM CDT...
MARATHON AROUND 725 AM CDT...
SIOUX RAPIDS...LINN GROVE AROUND 730 AM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 58 MPH...LARGE HAIL...HEAVY RAINS AND
DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
LAT...LON 4267 9523 4269 9614 4292 9570 4291 9521
4292 9520 4292 9516 4291 9491 4282 9491
TIME...MOT...LOC 1145Z 244DEG 27KT 4277 9590 4273 9536
$$
CHAPMAN2 follow-up statements
000
WWUS53 KFSD 041203
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
703 AM CDT MON AUG 4 2008
IAC149-041211-
/O.CAN.KFSD.SV.W.0242.000000T0000Z-080804T1230Z/
PLYMOUTH IA-
701 AM CDT MON AUG 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PLYMOUTH COUNTY
IS CANCELLED...
THE STORMS HAVE MOVED INTO CHEROKEE COUNTY AND WEAKENED ACROSS
WESTERN CHEROKEE COUNTY.
LAT...LON 4267 9523 4268 9539 4291 9571 4291 9521
4292 9520 4291 9491 4282 9491
TIME...MOT...LOC 1201Z 244DEG 27KT 4282 9549 4280 9497
$$
IAC021-035-041230-
/O.CON.KFSD.SV.W.0242.000000T0000Z-080804T1230Z/
CHEROKEE IA-BUENA VISTA IA-
701 AM CDT MON AUG 4 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR NORTHERN BUENA VISTA AND NORTHEASTERN CHEROKEE COUNTIES...
AT 701 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES SOUTHEAST OF
LARRABEE TO 5 MILES SOUTH OF MARATHON...OR ALONG A LINE EXTENDING
FROM 20 MILES NORTHWEST OF STORM LAKE TO 15 MILES NORTHEAST OF STORM
LAKE...MOVING NORTHEAST AT 31 MPH.
SEVERE THUNDERSTORMS WILL BE NEAR...
REMBRANDT AROUND 705 AM CDT...
MARATHON...LINN GROVE AROUND 720 AM CDT...
SIOUX RAPIDS AROUND 725 AM CDT...
THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4267 9523 4268 9539 4291 9571 4291 9521
4292 9520 4291 9491 4282 9491
TIME...MOT...LOC 1201Z 244DEG 27KT 4282 9549 4280 9497
$$
CHAPMAN000
WWUS53 KFSD 041226
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 AM CDT MON AUG 4 2008
IAC021-035-041237-
/O.EXP.KFSD.SV.W.0242.000000T0000Z-080804T1230Z/
CHEROKEE IA-BUENA VISTA IA-
727 AM CDT MON AUG 4 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BUENA VISTA AND
NORTHEASTERN CHEROKEE COUNTIES WILL EXPIRE AT 730 AM CDT...
THE STORM IS NO LONGER SEVERE.
LAT...LON 4267 9523 4268 9539 4291 9571 4291 9521
4292 9520 4291 9491 4282 9491
TIME...MOT...LOC 1227Z 244DEG 27KT 4291 9525 4288 9473
$$
CJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 4:55 AM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Aug 4, 4:55 AM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 455 AM CDT MON AUG 4 2008 .DISCUSSION... AGAIN A BUSY FORECAST THIS MORNING...DEALING WITH SHORT TERM CONVECTIVE DEVELOPMENT AND EVOLUTION. COMPLICATING MATTERS IS THE POOR OVERALL SHORT TERM PERFORMANCE OF ANY OF THE MODEL SUITE ON CONVECTIVE PLACEMENT AND INTENSITY. THIS LEADS TO SIGNIFICANT DEVIATIONS ON BASE FIELDS FROM LIKELY OUTCOMES...AND USE OF GUIDANCE DIFFICULT. ON THE LARGE SCALE...DEEP WRN TROUGH IS FEATURE WHICH PROMISES TO MUSH DOWN CNTRL RIDGE AND REARRANGE THE LARGE SCALE TO ERN TROUGH WRN RIDGE IN TIME. WK WAVE LEADING MAIN TROUGH PUSHING FM NERN WY INTO WRN SD ATTM...KICKING OFF SVR THUNDERSTORMS ATTM N AND NE OF BLACK HILLS. SFC BNDRY HAS SETTLED SWRD TO JUST S OF FSD CWA AT 09Z. TMPS ALFT OVR THE BNDRY ARE NOT AS WARM AS YESTERDAY...AT LEAST 2C COOLER OVERALL. STILL A STRONG 9C MID LVL LAPSE RAPE IN PLACE... AND TAIL OF YET ANOTHER IMPUSE MOVING ACRS MN HELPING TO KICK OFF SOME MID LVL STORMS THRU NRN NEBRASKA AND INTO NW IA. MOISTURE NICELY POOLED ON BOTH SIDES OF LOW LVL BNDRY...WITH REFRESHED STRATUS ON COOL SIDE OF BNDRY...AND SOME DENSE FOG IN PLACE ON THE EDGE OF CI SHIELD...ESPLY DENSE IN NERN SD AND W CNTRL MN. WL PUT OUT A DENSE FOG ADVY THRU 9 AM FOR A FEW COUNTIES IN THE FAR N... MORE SO FOR EXPECTED ADVECTION SWRD OF FOG INTO AREA THAN EXISTING FOG AT THE TIME. NEXT CONCERN IN ORDER IS THE STORMS MOVING THRU SUX. VERY MULTICELLULAR WITH LACK OF SHEAR...SO EFFICIENT RAINERS WILL MOVE THRU NERN NE...EXTREME SERN SD...AND NW IA EARLY MORNING. MID LVL WNDS ARE MUCH STRONGER OVER WDL THAN NLG THIS MORNING...BUT EFFECTIVE SHEAR PRETTY MUCH COMES OUT IN THE WASH WITH DEEPER LOW LVL INVERSION NORTH...ARND 5 KFT OF NLY FLOW. OF MORE CONCERN OVERALL IS THE STRONG STORMS IN NWRN SD...WHICH ON EXPECTED MOTION TRACK WOULD MOVE INTO KHON AREA ARND 15Z...AND ANYTHING CONTINUED ALG/S HWY 14 CORRIDOR. THESE STORMS HAVE MORE SHEAR...AND ALONG THE STRONG ELEVATED INSTABILITY GRADIENT. THESE STORMS WOULD HAVE THE THREAT TO PRODUCE LARGE HAIL AND DAMAGING WINDS MOVING THRU NRN CWA. THERE IS REALLY NO STRONG LLJ TO MAINTAIN STORMS...WHICH MAY BE WHY ALL MDLS SHOW DEMISE DURING MORNING HOURS. HOWEVER...WELL ENOUGH ORGANIZED TO EXPECT MAINTENANCE OF STRENGTH THROUGH AT LEAST MID MORNING. TEMPS LAST COUPLE DAYS HAVE BEEN GROSSLY OVERESTIMATED NORTH OF THE FRONTAL BNDRY...LKLY DISCOUNTING INVERSION EFFECT AS WELL AS THE ABUNDANCE OF CLDS. COMPLEX OF NE STORMS WL LKLY PUSH BNDRY EVEN A BIT MORE SWRD BEFORE SLOWING/STALLING IN WAIT FOR UPR PUSH FROM STRONG JET ENTRANCE REGION TONIGHT. WL ALSO BE DEALING WITH STRONG OUTFLOW POOL FROM NRN STORMS. FOR THIS REASON...WL OVERALL KEEP TMPS ON THE COOLER SIDE OF GUIDANCE...AND MAY NOT HAVE BEEN PESSIMISTIC ENOUGH FOR NRN AREAS...AS MODELS HAVE NO CLUE ON LOCATIONS OF COLD POOL. ATTENTION THEN TURNS TO SVR THREAT ENHANCING TONIGHT AS STRONGER WAVE MOVES THRU NRN PLAINS. ONE OF THESE SITUATIONS ON NOT EXACTLY KNOWING OUTFLOW LOCATIONS...STABILIZING EFFECTS OF MORNING CONVECTION...AND HOW DISPLACEMENT OF STRONGER DYNAMICS NORTH FROM LO LVL BNDRY S WL PLAY OUT. EXPECT THAT ONCE MORNING STORMS TO NORTH WKN...WL LEAVE A QUIET PERIOD FOR A WHILE. JET BEGINS TO ENCROACH ON AREA BY LATE AFTN...ENDHANCING SHEAR AND MAKING USE OF ELEVATED INSTABILITY ACRS REGION. BEST THREAT LOOKS TO FOCUS CLOSER TO LOW LVL BNDRY/FRONTAL FORCING SINCE OVERALL STABILITY OVER FRONT IS WKR THAN PREVIOUS. AS LLJ TURNS A BIT THIS EVENING...TS SHUD DEVELOP NWRD ACRS BNDRY THRU MAINLY SRN CWA. SHEAR/INSTABILITY PARMS WOULD FAVOR AT LEAST A NOMINAL SVR THREAT...GENERALLY LARGE HAIL AND WIND THREAT...UNLESS SFC FRONT HANGS UP MORE TO NORTH THAN EXPECTED...WHERE COULD MAKE USE OF INCREASED DEEP LYR SHEAR AND LOW LVL TURNING/MOISTURE POOLING FOR AN EARLY EVNG TOR THREAT. AFTER TONIGHT...RELATIVELY TRANQUIL WEATHER WITH LESS HUMIDITY AND FOR THE MOST PART SEASONABLE TMPS THROUGH THE END OF THE WEEK. STRONGER WAVE FALLING INTO TROUGH WED/WED NIGHT TO NE ENHANCES A BIT OF RETURN FLOW EARLY WED...WHICH MIGHT INTERACT WITH MID LVL BNDRY AND COOLER TMPS ALFT FOR A FEW THUNDERSTORMS THRU WRN 1/3 OF CWA DURING DAY. MODELS ARE VERY SKIDDISH ON DEFINING SECONDARY FRONT BY LTR WED...WITH NAM CURIOUSLY JUMPING CONVERGENCE NWRD DURING EVNG. WITH STRONGER FORCING THRU SW MN...WONDERING IF SHOULD NOT HAVE ADDED IN LOW CHC ALG THIS ILL TIMED BNDRY A BIT EARLIER. && .AVIATION... LOW LEVEL NELY FLOW WL PRODUCE WDSPRD MVFR TO IFR CIGS AND VSBYS THRU 15Z AND THEN GRADUALLY BECOME VFR. SCT TRW WL BE PSBL THRU 06Z. OCNL MVFR CIGS AND VSBYS IN TRW. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...DENSE FOG ADVY THRU 14Z FOR SDZ040. MN...DENSE FOG ADVY THRU 14Z FOR MNZ071-072. IA...NONE. NE...NONE. && CHAPMAN
Hazardous weather outlook, Aug 4, 5:06 AM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 506 AM CDT MON AUG 04 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-051200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 506 AM CDT MON AUG 04 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL PUSH ACROSS EXTREME SOUTHEAST SOUTH DAKOTA...NORTHEAST NEBRASKA...AND NORTHWEST IOWA EARLY THIS MORNING. WHILE BRIEF TORRENTIAL RAINFALL IS THE LARGEST THREAT...AN ISOLATED STORM MAY PRODUCE PENNY TO NICKEL SIZE HAIL AND LOCAL DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH. OTHER STORMS WILL MOVE INTO AREAS NORTH OF INTERSTATE 90 IN THE MID JAMES VALLEY BY MID MORNING...AND SPREAD TO THE EAST AND SOUTHEAST THROUGH MIDDAY. WHILE THESE STORMS ARE EXPECTED TO WEAKEN BY LATE MORNING...AREAS NORTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29 WILL BE CAPABLE OF DAMAGING WIND GUSTS IN EXCESS OF 60 MPH AND HAIL UP TO HALF DOLLAR SIZE. THUNDERSTORMS WILL REDEVELOP LATER THIS AFTERNOON AND EVENING...PRIMARILY SOUTHEAST OF A LINE FROM YANKTON TO WINDOM. A FEW SEVERE STORMS WILL AGAIN BE POSSIBLE THROUGH LATE EVENING. WIND AND FOG... AREAS OF DENSE FOG WILL PREVAIL THROUGH 9 AM FOR AREAS AROUND BROOKINGS...EASTWARD TOWARD MARSHALL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE EARLY THIS MORNING SOUTHEAST OF A LINE FROM VERMILLION TO SPENCER IOWA...AND THEN AFTER 10 AM NORTH OF INTERSTATE 90 AND WEST OF INTERSTATE 29. SPOTTER ACTIVATION WILL ALSO BE POSSIBLE AFTER 4 PM SOUTHEAST OF A LINE FROM YANKTON TO WINDOM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Aug 4, 6:30 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
630 AM CDT MON AUG 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 AM HAIL 7 NW WASHTA 42.65N 95.82W
08/04/2008 E0.88 INCH CHEROKEE IA TRAINED SPOTTER
PEA TO NICKEL HAIL LASTED FOR 15 MINUTES THROUGH 625 AM.
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 6:02 AM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth, Sioux, Woodbury | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.